Michigan, 2018

Tornadoes and Damaging Winds in Michigan, August 28, 2018

August 28, 2018 · NWS GRR · 13 events in 10 counties and zones

A line of severe thunderstorms impacted lower Michigan during the evening hours of August 28th, 2018. Strong winds of 50 to 60 mph were common along the line with pockets of intense damaging winds of 75 to 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A line of severe thunderstorms impacted lower Michigan during the evening hours of August 28th, 2018. Strong winds of 50 to 60 mph were common along the line with pockets of intense damaging winds of 75 to 90 mph. There were also two tornadoes embedded within the strongest winds near Baldwin and Idlewild. The most extensive damage was along US-10 from Ludington to Reed City, with separate areas of intense damage near Big Rapids and Le Roy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 28, 2:30 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Tue Aug 28 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EDT Tue Aug 28 2018

A frontal boundary extending from Upper Michigan to Iowa will
edge slowly south and east today and Wednesday, fueling
occasional showers and thunderstorms. Very warm and humid air
ahead of the front will lead to the possibility of severe
thunderstorms and locally heavy rainfall, particularly this
afternoon and tonight.

Cooler and less humid air will flow in behind the front by later
Wednesday, with dry weather expected for Thursday and Friday. Warm
and humid air will return for the holiday weekend, along with a
risk of a few showers and storms.

&&

.SHORT TERM...(Today through Thursday)
Issued at 330 AM EDT Tue Aug 28 2018

The shortwave over ern Lk Superior tied to the ongoing convective
complex will continue northeast early this morning, taking a
segment of the LLJ with it. Since the LLJ will be peeling away, it
seems reasonable to believe that the line of convection currently
north of MKG/GRR will continue to weaken as the models suggest.

Still, some decent rains should impact areas north of I-96
through dawn. Impacts in terms of any flooding/severe wx appear
to be quite low however with this line over the next few hours.
Some question as to how long it holds together and how far south
it makes it, but it should diminish by mid morning before getting
too far south of I-96.

Extent of cloud cover/sfc based insability later today is unclear
with possibility of lingering MCS debris, but the better/longer
duration insolation is expected to be over the southern portion of
the area. It is possible that a few stronger cells could pop this
afternoon along the old boundary/outflow associated with the
ongoing convection. This should be somewhere in the vicinity of
the I-94 corridor by the time it possibly re-ignites.

Otherwise the main action looks to arrive from the west later
today/tonight as the low level jet ramps up again as next waves
in southeast portion of broad positive tilt trough track
northeast. Rather impressive right entrance region upr jet
dynamics develops tonight over Michigan, suggesting the
possibility of a significant heavy rain/flooding threat
setting up overnight after the late day/evening severe weather
threat lowers.

A corridor of PWATs of 2.25 inches is progged just ahead of
front, and the 40-50 kt LLJ continues to feed in from southwest.
May need to consider a flood watch if confidence in this threat
grows, especially considering that areas of 3-6 inch rains
occurred Sunday night.

Things gradually wind down on Wednesday as the front slips
through, although clouds lingering much of the day. Much less
humid weather and cooler temps filtering in behind the front.

.LONG TERM...(Thursday night through Monday)
Issued at 330 AM EDT Tue Aug 28 2018

Main challenge in the long term is with the holiday weekend rain
chances. Southerly flow sends back the warmth and humidity,
bringing our next shower and tstm threat late Friday night and
Saturday. Confidence in additional showers and tstms chances over
the remainder of the weekend is low since a cold front approaching
from the west may stall and lay out in a west west/east fashion
over the area through Labor Day. This front could act as a focus
for more periodic showers and storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM EDT Mon Aug 27 2018

VFR conditions will continue for most of the overnight period.
Showers and thunderstorms will gradually move in during the early
morning hours and may bring brief reductions to MVFR/IFR mainly at
our western terminals. The showers and storms will gradually
diminish during the early to mid morning hours and will most
likely not reach our eastern terminals. LLWS is anticipated
overnight with sfc southerly winds of 10-20 kts and winds at 2 kft
agl of around 45 kts.

VFR conditions are expected most of Tuesday morning and afternoon
before a batch of potentially strong to severe storms rolls in
from the west during the late afternoon and evening hours. Those
storms could cause brief reductions to IFR and potentially could
bring very strong winds and possibly hail. We will fine tune
timing and specifics on the thunderstorms Tuesday evening with
future terminal forecast issuances.

&&

.MARINE...
Issued at 330 AM EDT Tue Aug 28 2018

No changes to the marine headlines at this time as southerly flow
has been gusting over 30 kts. The NNW flow behind the front may
require additional headlines on Wednesday.

&&

.HYDROLOGY...
Issued at 309 PM EDT Mon Aug 27 2018

Round number 1 of thunderstorm activity is over, and it was
impressive. The western reaches of the Grand River basin received 2"-
4" of rain while the western reaches of the Muskegon River basin
received 3"-6". This led to some significant rises on small rivers
and streams with only modest rises on main steam rivers. The main
stems will hold within banks except for the Chippewa River at Mount
Pleasant and the Muskegon River at Morley, but both should remain
below flood stage...for now.

Now that the soils have been primed with saturation, runoff will be
increasing with each successive round of convection, which is the
primary method of getting any sort of consequential flooding this
time of year. Round number 2 into the overnight period/early Tuesday
morning looks to be much more progressive than the first round but
locally heavy rain is still a possibility with any storms that fade
into Lower Michigan. Right now it is likely that most locations
north of I-96 could get an additional half inch of rain but models
such as the HREF ensemble localized probability-matched mean is
indicating the Pere Marquette River and central portions of the
Muskegon River basin may get another inch. Round number 3 is
expected to move in late Tuesday, which may produce another
widespread 1"-2" of rain over the region.

The bottom line is that rivers and streams that got hit with the
heavy rain last night and this morning would be at risk through
Tuesday night for additional rises, possibly above bankfull on both
main stem rivers and tributaries and not impossible that some flood
stages could be reached should higher-end rain amounts materialize.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this afternoon for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 5 PM EDT this afternoon for
     LMZ844>849.

&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...Meade
AVIATION...Laurens
HYDROLOGY...Hoving
MARINE...Meade
Hazardous weather outlook, Aug 28, 4:26 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
526 AM EDT Tue Aug 28 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
526 AM EDT Tue Aug 28 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms north of a Saugatuck to Lansing line will weaken
this morning, but may produce locally heavy rain through 10 am.
Severe thunderstorms with damaging winds and torrential rainfall
are possible this afternoon and tonight. A flooding threat exists,
especially if storms repeat over areas already impacted by heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday, mainly in the morning.
Severe weather and heavy rain are not expected, although areas of
flooding may linger. After dry weather on Thursday and Friday,
thunderstorms are possible again over Labor Day weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

LMZ844>849-290930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
526 AM EDT Tue Aug 28 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will remain hazardous to small craft, swimmers,
and anyone venturing out on piers today. Thunderstorms north of
Saugatuck will weaken this morning, but may produce erratic gusty
winds to 35 knots and dangerous lightning through 10 am.
Additional storms are expected over all of Lake Michigan this
afternoon and tonight. Some of these storms could produce winds to
50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous winds and waves are possible on Wednesday, but the
wind will be northerly rather than southerly. Thunderstorms are
possible Wednesday morning but are not expected to be severe.
After dry weather on Thursday and Friday, thunderstorms are
possible again over Labor Day weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

Meade

In the hours before

Special weather statement, Aug 28, 1:24 AM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
224 AM EDT TUE AUG 28 2018

MIZ039-280730-
Osceola MI-
224 AM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 14 miles southwest of Cadillac, moving east at 50 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

Locations impacted include...
Evart...               Reed City...           Marion...
Highland...            Hersey...              Le Roy...
Tustin...              Gibos Corners...       Ashton...
Sears...               Pisgah Heights...      Avondale...
Dighton...             Ina...                 Park Lake...
Stambaugh Corner...

LAT...LON 4416 8509 4381 8509 4382 8556 4417 8556
TIME...MOT...LOC 0624Z 258DEG 44KT 4406 8555

LAURENS
Local storm report, Aug 28, 5:16 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
616 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     HEAVY RAIN       WHITE RIVER LIGHTHOUSE  43.37N 86.42W
08/28/2018  M1.08 INCH       MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITE RIVER
            LIGHTHOUSE.

0605 AM     HEAVY RAIN       1 ENE NORTON SHORES     43.17N 86.22W
08/28/2018  M1.07 INCH       MUSKEGON           MI   MESONET

            MESONET STATION AT784, 1 ENE NORTON SHORES.

0603 AM     HEAVY RAIN       1 WSW NORTON SHORES     43.16N 86.27W
08/28/2018  M1.01 INCH       MUSKEGON           MI   MESONET

            MESONET STATION AT191, 1 WSW NORTON SHORES.

0608 AM     HEAVY RAIN       1 S NEWAYGO             43.40N 85.80W
08/28/2018  M0.98 INCH       NEWAYGO            MI   MESONET

            MESONET STATION D1045, 1 S NEWAYGO.

0500 AM     HEAVY RAIN       FREMONT - AG MESONET    43.42N 85.95W
08/28/2018  M0.92 INCH       NEWAYGO            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FRMM4, FREMONT - AG
            MESONET.

0605 AM     HEAVY RAIN       NORTON SHORES           43.17N 86.26W
08/28/2018  M0.91 INCH       MUSKEGON           MI   MESONET

            MESONET STATION C5327, NORTON SHORES.

0538 AM     HEAVY RAIN       1 S BALDWIN             43.88N 85.85W
08/28/2018  M0.86 INCH       LAKE               MI   MESONET

            MESONET STATION BDWM4, 1 S BALDWIN.

0557 AM     HEAVY RAIN       WALKER                  42.98N 85.74W
08/28/2018  M0.83 INCH       KENT               MI   MESONET

            MESONET STATION C6936, WALKER.

0610 AM     HEAVY RAIN       HUDSONVILLE             42.87N 85.87W
08/28/2018  M0.82 INCH       OTTAWA             MI   MESONET

            MESONET STATION D5570, HUDSONVILLE.

0600 AM     HEAVY RAIN       1 ESE SPRING LAKE       43.06N 86.17W
08/28/2018  M0.81 INCH       OTTAWA             MI   MESONET

            MESONET STATION AS178, 1 ESE SPRING LAKE.

0500 AM     HEAVY RAIN       HART AG MESONET         43.73N 86.35W
08/28/2018  M0.80 INCH       OCEANA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HATM4, HART AG
            MESONET.

0600 AM     HEAVY RAIN       GRANDVILLE              42.91N 85.76W
08/28/2018  M0.78 INCH       KENT               MI   MESONET

            MESONET STATION D6683, GRANDVILLE.

0533 AM     HEAVY RAIN       1 NW REED CITY          43.89N 85.53W
08/28/2018  M0.78 INCH       OSCEOLA            MI   MESONET

            MESONET STATION MC017, 1 NW REED CITY.

0530 AM     HEAVY RAIN       CROTON                  43.43N 85.67W
08/28/2018  M0.76 INCH       NEWAYGO            MI   MESONET

            MESONET STATION CROM4, CROTON.

0532 AM     HEAVY RAIN       2 W SCOTTVILLE          43.96N 86.34W
08/28/2018  M0.70 INCH       MASON              MI   MESONET

            MESONET STATION MC016, 2 W SCOTTVILLE.

0500 AM     HEAVY RAIN       LUDINGTON               43.90N 86.38W
08/28/2018  M0.67 INCH       MASON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION LUNM4, LUDINGTON.

0609 AM     HEAVY RAIN       1 NNE BEECHWOOD         42.82N 86.12W
08/28/2018  M0.57 INCH       OTTAWA             MI   MESONET

            MESONET STATION C9372, 1 NNE BEECHWOOD.

0555 AM     HEAVY RAIN       2 ENE BELMONT           43.09N 85.57W
08/28/2018  M0.54 INCH       KENT               MI   MESONET

            MESONET STATION AV054, 2 ENE BELMONT.

0550 AM     HEAVY RAIN       PENTWATER               43.78N 86.43W
08/28/2018  M0.53 INCH       OCEANA             MI   MESONET

            MESONET STATION D7500, PENTWATER.

0601 AM     HEAVY RAIN       2 S GRAND RAPIDS        42.93N 85.65W
08/28/2018  M0.52 INCH       KENT               MI   MESONET

            MESONET STATION E7706, 2 S GRAND RAPIDS.

0551 AM     HEAVY RAIN       3 ENE PENTWATER         43.81N 86.38W
08/28/2018  M0.52 INCH       OCEANA             MI   MESONET

            MESONET STATION E6978, 3 ENE PENTWATER.

&&
Local storm report, Aug 28, 5:27 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
627 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     LUDINGTON BUOY          44.00N 86.60W
08/28/2018  M54 MPH          LMZ868             MI   BUOY

            BUOY STATION 45024, LUDINGTON BUOY.

0255 AM     TSTM WND GST     BIG RAPIDS ROBEN-HOOD A 43.72N 85.50W
08/28/2018  M46 MPH          MECOSTA            MI   AWOS

            AWOS STATION RQB, BIG RAPIDS ROBEN-HOOD
            ARPT.

0410 AM     TSTM WND GST     1 W GRAND HAVEN         43.06N 86.26W
08/28/2018  M43 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL, 1 W GRAND HAVEN.

1159 PM     TSTM WND GST     4 SSE HART              43.64N 86.33W
08/27/2018  M42 MPH          OCEANA             MI   MESONET

            MESONET STATION AU347, 4 SSE HART.

0415 AM     TSTM WND GST     W MICH REGIONAL ARPT    42.74N 86.11W
08/28/2018  M41 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

0147 AM     TSTM WND GST     2 W SCOTTVILLE          43.96N 86.34W
08/28/2018  M41 MPH          MASON              MI   MESONET

            MESONET STATION MC016, 2 W SCOTTVILLE.

0355 AM     TSTM WND GST     MT PLEASANT MUNI ARPT   43.62N 84.74W
08/28/2018  M41 MPH          ISABELLA           MI   AWOS

            AWOS STATION MOP, MT PLEASANT MUNI ARPT.

0440 AM     TSTM WND GST     PORT SHELDON BUOY       42.90N 86.30W
08/28/2018  M40 MPH          LMZ874             MI   BUOY

            BUOY STATION 45029, PORT SHELDON BUOY.

0238 AM     TSTM WND GST     FREMONT MUNICIPAL ARPT  43.44N 85.99W
08/28/2018  M38 MPH          NEWAYGO            MI   AWOS

            AWOS STATION FFX, FREMONT MUNICIPAL ARPT.

0135 AM     TSTM WND GST     MASON CO APT            43.97N 86.42W
08/28/2018  M37 MPH          MASON              MI   AWOS

            AWOS STATION LDM, MASON CO APT.

0150 AM     TSTM WND GST     3 ENE PENTWATER         43.81N 86.38W
08/28/2018  M35 MPH          OCEANA             MI   MESONET

            MESONET STATION E6978, 3 ENE PENTWATER.

&&
Local storm report, Aug 28, 5:56 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HEAVY RAIN       TWIN LAKE               43.37N 86.18W
08/28/2018  M1.93 INCH       MUSKEGON           MI   MESONET

            STATION KMITWINL8. THE 36 HOUR RAIN TOTAL IS
            8.35 INCHES.

0656 AM     HEAVY RAIN       3 ENE MUSKEGON          43.24N 86.20W
08/28/2018  M1.81 INCH       MUSKEGON           MI   MESONET

            STATION KMIMUSKE38.

0650 AM     HEAVY RAIN       1 E TWIN LAKE           43.37N 86.16W
08/28/2018  M1.81 INCH       MUSKEGON           MI   MESONET

            STATION KMITWINL10. THE 36 HOUR RAIN TOTAL
            IS 8.12 INCHES.

0645 AM     HEAVY RAIN       3 NNE MONTAGUE          43.45N 86.35W
08/28/2018  M1.76 INCH       MUSKEGON           MI   MESONET

            STATION KMIMONTA10.

0641 AM     HEAVY RAIN       5 SSE STONY LAKE        43.49N 86.46W
08/28/2018  M1.70 INCH       OCEANA             MI   MESONET

            STATION KMIMONTA8.

0653 AM     HEAVY RAIN       1 WNW ROOSEVELT PARK    43.20N 86.30W
08/28/2018  M1.68 INCH       MUSKEGON           MI   MESONET

            STATION KMIMUSKE45. THE 36 HOUR RAINFALL IS
            4.82 INCHES.

0639 AM     HEAVY RAIN       NEW ERA                 43.56N 86.34W
08/28/2018  M1.60 INCH       OCEANA             MI   MESONET

            STATION KMINEWER4.

0637 AM     HEAVY RAIN       4 WNW MEARS             43.70N 86.51W
08/28/2018  M1.56 INCH       OCEANA             MI   MESONET

            STATION KMIMEARS5.

0638 AM     HEAVY RAIN       3 NNW STONY LAKE        43.59N 86.53W
08/28/2018  M1.50 INCH       OCEANA             MI   MESONET

            STATION KMISHELB33.

0651 AM     HEAVY RAIN       2 N MUSKEGON            43.26N 86.26W
08/28/2018  M1.50 INCH       MUSKEGON           MI   MESONET

            STATION KMINORTH13. THE 36 HOUR RAINFALL IS
            7.53 INCHES.

0645 AM     HEAVY RAIN       1 NNW 5 SW WHITEHALL    43.38N 86.43W
08/28/2018  M1.30 INCH       MUSKEGON           MI   MESONET

            STATION KMIMONTA7.

0646 AM     HEAVY RAIN       1 NNE MONTAGUE          43.42N 86.36W
08/28/2018  M1.13 INCH       MUSKEGON           MI   MESONET

            STATION KMIMONTA1.

&&
Local storm report, Aug 28, 6:34 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
734 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       GRANDVILLE              42.91N 85.76W
08/28/2018  M1.58 INCH       KENT               MI   MESONET

            MESONET STATION D6683, GRANDVILLE.

&&
Local storm report, Aug 28, 6:49 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
749 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       1 NNW COMSTOCK PARK     43.06N 85.68W
08/28/2018  M2.05 INCH       KENT               MI   MESONET

            STATION KMICOMST8.

0738 AM     HEAVY RAIN       1 WNW FREMONT           43.47N 85.97W
08/28/2018  M1.74 INCH       NEWAYGO            MI   MESONET

            STATION KMIFREMO7.

0742 AM     HEAVY RAIN       2 S BELMONT             43.05N 85.61W
08/28/2018  M1.73 INCH       KENT               MI   MESONET

            STATION KMIGRAND228.

0741 AM     HEAVY RAIN       1 SSW ROCKFORD          43.12N 85.56W
08/28/2018  M1.25 INCH       KENT               MI   MESONET

            STATION KMIROCKF23.

0738 AM     HEAVY RAIN       2 SSW CEDAR SPRINGS     43.19N 85.57W
08/28/2018  M1.02 INCH       KENT               MI   MESONET

            STATION KMICEDAR38.

&&

The radar

The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
August 28, 6:49 AM EST
Where
Allegan County, Allegan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.530, -85.850

A few trees were brought down by thunderstorm winds in Allegan county.

Thunderstorm Wind, Oceana

When
August 28, 6:00 PM EST to 6:05 PM EST
Where
Oceana County, 3.57 mi W of Mears
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.670, -86.490

Several trees were uprooted or snapped off near Silver Lake.

Thunderstorm Wind, Mason

When
August 28, 6:00 PM EST to 6:05 PM EST
Where
Mason County, 0.85 mi SW of Hamlin Lake
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
44.010, -86.460

Wind gusts of up to near 80 mph brought down several trees across portions of Mason county. Extensive tree damage was found along a twenty mile swath starting at Tamarack Park and ending near Lake Emerson. Power poles were also destroyed along Maple road.

Tornado, Lake

When
August 28, 6:27 PM EST to 6:28 PM EST
Where
Lake County, 0.71 mi WNW of Baldwin to 0.41 mi SE of Baldwin
Rating
EF0
Path length
1.05 mi
Path width
500 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.902, -85.864

An EF-0 tornado with estimated max winds of 85 mph caused tree and property damage in the village of Baldwin. A few bulidings had collapsed walls, damage to siding, or loss of roofing material.

Tornado, Lake

When
August 28, 6:30 PM EST to 6:31 PM EST
Where
Lake County, 0.69 mi N of Baldwin Muni Arpt to 0.73 mi E of Baldwin Muni Arpt
Rating
EF1
Path length
1 mi
Path width
500 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.890, -85.830

An EF-1 tornado with maximum winds of 100 mph caused tree and property damage just east of the village of Baldwin near Idlewild. Tree damage was immense with trunks snapped in a narrow zone.

Thunderstorm Wind, Kent

When
August 28, 6:30 PM EST to 6:32 PM EST
Where
Kent County, 3.67 mi SW of Evans
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.150, -85.510

Several eight inch diameter trees were blown down near 12 mile road and Shaner avenue.

Thunderstorm Wind, Newaygo

When
August 28, 6:45 PM EST to 6:49 PM EST
Where
Newaygo County, 2.88 mi SW of Woodville
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.640, -85.720

Numerous trees were blown down across portions of Newaygo county.

Thunderstorm Wind, Newaygo

When
August 28, 6:45 PM EST
Where
Newaygo County, 4.08 mi SE of Brohman
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.640, -85.760

A NWS storm survey confirmed areas of tree damage consistent with winds up to 75 mph southeast of Brohman along 6 mile road near Evergreen Drive extending to Spruce Avenue.

Thunderstorm Wind, Osceola

When
August 28, 6:49 PM EST to 7:02 PM EST
Where
Osceola County, 2.71 mi SE of Le Roy
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.998, -85.418

A narrow corridor of damaging winds was surveyed near Wells lake. The damage started just west of 170th ave and continued over Wells lake eastward. Several trees were uprooted or snapped west of the lake with winds estimated near 70 mph. More extensive damage was found on the east side of the lake where two boats were flipped and nearly every tree was snapped or uprooted.

Eyewitness accounts of the winds lasting on the order of minutes as well as the prevalence of damage oriented northwestward suggested straight line winds rather than a tornado.

Thunderstorm Wind, Allegan

When
August 28, 6:49 PM EST
Where
Allegan County, Allegan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.530, -85.850

Isolated tree damage occurred in portions of Allegan county.

Thunderstorm Wind, Mecosta

When
August 28, 6:49 PM EST
Where
Mecosta County, 0.5 mi W of Stanwood Cain Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
43.600, -85.510

Damage from thunderstorm winds estimated at 75-90 mph stretched from Paris to Big Rapids to Stanwood. Numerous downed trees and damage to property from falling trees was found with the worst damage northwest of Stanwood.

Thunderstorm Wind, Clare

When
August 28, 7:10 PM EST to 7:15 PM EST
Where
Clare County, 0.85 mi NW of Leota
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
44.140, -84.890

Numerous trees were uprooted or snapped and there was damage to buldings and vehicles due to fallen trees. Leota was especially hard hit.

Thunderstorm Wind, Isabella

When
August 28, 7:35 PM EST to 7:40 PM EST
Where
Isabella County, 4.86 mi S of Beal City
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
43.600, -84.910

A dozen reports of trees down across area roads were received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyThe tornado archive for Michigan, 2018Warnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785823, 785827, 785829, 785824, 785825, 785832, 785830, 785833, 785826, 785831, 785836, 785834, 785835.